Alabama, 2010

Flash Flooding and Hail in Alabama, June 15, 2010

June 15, 2010 · NWS BMX · 27 events in 15 counties and zones

Very unstable conditions due to abundant moisture and intense heating resulted in widespread severe thunderstorms and flooding across Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Very unstable conditions due to abundant moisture and intense heating resulted in widespread severe thunderstorms and flooding across Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 15, 11:05 AM CST, 13 minutes earlier.

Area forecast discussion, Jun 15, 11:05 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT TUE JUN 15 2010

.UPDATE...MORNING UPDATE.

&&

.DISCUSSION...

WENT AHEAD AND RAISED POPS THROUGHOUT THE NORTHWESTERN PORTIONS OF
THE CWA TO REFLECT THE CONVECTIVE DEVELOPMENT AHEAD OF A BOUNDARY
THAT WAS ANALYZED AT 13Z THIS MORNING. ALSO TWEAKED TEMPS A BIT TO
REFLECT CURRENT TEMPERATURES...BUT OVERALL TEMPS LOOK GOOD ACROSS
THE BOARD. ANY STORM THAT DEVELOPS HAS THE POTENTIAL TO PRODUCE VERY
HEAVY DOWNPOURS...AS WELL AS GUSTY WINDS OVER 50 MPH. AN ISOLATED
SEVERE GUST ALSO CANNOT BE RULED OUT. WET MICROBURST POTENTIAL WILL
BE HIGH....WITH CAPES OVER 4000...AND DRIER AIR IN THE MID LEVELS
THAT COULD MIX DOWN TO THE SURFACE WITH EVAPORATIVE COOLING. A FEW
OTHER STATIONARY BOUNDARIES OUT THERE COULD LEAD TO MORE CONVECTIVE
DEVELOPMENT LATER THIS AFTERNOON. UPDATES ARE OUT.

56/GOGGINS

&&

.PREVIOUS DISCUSSION...

EVEN THOUGH WE ARE DEALING WITH A FAIRLY STRONG UPPER RIDGE...IT
APPEARS THAT THE RIDGE WILL NOT BE STRONG ENOUGH OR VERTICALLY
STACKED ENOUGH TO INHIBIT CONVECTION. PER THE LATEST SATELLITE
IMAGERY...THERE ARE SEVERAL MID TO UPPER LEVEL DISTURBANCES
SPINNING IN THE VICINITY OF THE SEUS. THE MODEL SUITE AGREES THAT
MEAN MOISTURE VALUES INCREASE WHILE HIGH TEMPERATURES ARE FORECASTED
TO REACH THE CONVECTIVE TEMPERATURE. THEREFORE...EXPECT A BIT MORE
COVERAGE OF AFTERNOON THUNDERSTORMS THAN THE PREVIOUS FEW DAYS.
MODEL SOUNDINGS ALSO DEPICT THE THREAT OF A FEW WET MICROBURSTS.
YESTERDAY THE MODEL SOUNDINGS WERE NOT ALL THAT IMPRESSIVE AND WE
ACTUALLY DID HAVE A FEW WIND GUSTS OF SEVERE MAGNITUDE. WILL RE-
EVALUATE AFTER THE 12Z SOUNDING COMES IN.

THE GFS DID NOT AGREE WITH THE ECMWF/NAM OR ITS OWN ENSEMBLE
MEMBERS ON POPS TODAY AND LEANED AWAY FROM IT AND WENT WITH
SCATTERED POPS. KEEP THE SCATTERED POPS IN THE FORECAST THE ENTIRE
PERIOD WITH THE BEST CHANCE DURING THE MAXIMUM HEATING EACH
AFTERNOON AND LASTING INTO THE EARLY EVENING. IT IS REALLY TOO
EARLY TO TELL IF ANY DISTURBANCE WILL ENHANCE RAIN CHANCES AND
POTENTIALLY ORGANIZE SOME STORMS...BUT CAN NOT RULE IT OUT
COMPLETELY ON ANY DAY. THE WET MICROBURST POTENTIAL IS TOUGH TO
FORECAST BEYOND A DAY OR SO BUT THE POTENTIAL APPEARS MUCH LOWER
AFTER TODAY. A FEW COLD FRONTS APPROACH THE AREA FROM THE NORTH
AND NORTHEAST...GETTING A PUSH FROM THE SYSTEMS MOVING THROUGH THE
NORTHERN STREAM. THE FIRST ARRIVES WEDNESDAY NIGHT INTO THURSDAY
WHILE ANOTHER ONE APPEARS AROUND MONDAY. REALLY DO NOT THINK THESE
FRONTS WILL PUSH THROUGH THE AREA BUT MAY DROP THE DEW POINTS A FEW
DEGREES AS THEY WASH OUT....ESPECIALLY NORTHEAST. MEAN MOISTURE AND
INSTABILITY APPEAR GOOD ENOUGH FOR THE POPS TO REMAIN JUST ABOVE
CLIMATOLOGY FOR THE ENTIRE PERIOD AS CONFIDENCE WAS NOT HIGH ENOUGH
TO LOWER MENTION.

IT LOOKS LIKE ONE MORE DAY OF HEAT INDICES BETWEEN 98 AND 105
DEGREES ACROSS CENTRAL ALABAMA. THE COMBINATION OF HIGH
TEMPERATURES AND HUMIDITY WILL NOT BE QUITE AS HIGH THE REMAINDER OF
THE FORECAST...ALTHOUGH THE HIGHS ARE STILL IN THE 90S. WILL ISSUE
THE SPS FOR ONE MORE DAY.

75

&&

.AVIATION...12Z TAF DISCUSSION.

A HOMOGENEOUS AIRMASS ACROSS ALL OF CENTRAL ALABAMA WILL RESULT IN
NEARLY IDENTICAL EXPECTED CONDITIONS AT ALL SITES TODAY.  HOWEVER AS
INDIVIDUAL THUNDERSTORMS DEVELOP LOCAL CONDITIONS WILL VARY
GREATLY.  THUNDERSTORMS SHOULD BEGIN TO DEVELOP AROUND 17Z ACROSS
THE AREA AND CONTINUE WELL AFTER SUNSET...ALTHOUGH COVERAGE AND
INTENSITY SHOULD BEGIN TO DIMINISH AFTER 01Z.  MICROBURSTS ARE A
CONCERN TODAY AND COULD RESULT IN WIND GUSTS IN EXCESS OF 50 MPH.
RADAR SIGNATURES WILL NEED TO BE MONITORED VERY CLOSELY FOR THIS
HAZARD.

BY 06Z MOST OF THE CONVECTION SHOULD HAVE DISSIPATED.   ADDITIONAL
GROUND MOISTURE FROM THUNDERSTORMS WILL LIKELY RESULT IN PATCHY
FOG.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

12/SIRMON

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/75/27
Hazardous weather outlook, Jun 15, 5:00 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT TUE JUN 15 2010

ALZ011>015-017>050-161100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
ALL OF CENTRAL ALABAMA.  A FEW STORMS WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS TO 50 MPH OR GREATER AS WELL AS BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

12/SIRMON

The radar

The Columbus AFB radar (KGWX), 108 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 4 hail, 3 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Winston

When
June 15, 11:18 AM CST
Where
Winston County, 3.5 mi WNW of Helicon
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.130, -87.190

Trees were blown down on Pelican road in the Arley community.

Hail, Jefferson

When
June 15, 11:32 AM CST
Where
Jefferson County, 1.8 mi NW of (Bhm)birmingham Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.590, -86.770

Golf-ball size hail was reported in Tarrant.

Thunderstorm Wind, Jefferson

When
June 15, 11:41 AM CST to 11:48 AM CST
Where
Jefferson County, 1.8 mi NW of (Bhm)birmingham Arpt to 1.32 mi SW of Ketona
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.590, -86.770

Power lines were blown down in Tarrant. A tree was blown down that blocked the road in front of Springdale Baptist Church.

Flash Flood, Jefferson

When
June 15, 11:45 AM CST to 2:30 PM CST
Where
Jefferson County, 1.96 mi NW of (Bhm)birmingham Arpt to 1.47 mi E of Sayreton
Cause
Heavy Rain
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
33.592, -86.771

Flooding described as significant was reported in the city of Tarrant. At least one vehicle became stalled in the high water.

Thunderstorm Wind, Walker

When
June 15, 12:00 PM CST
Where
Walker County, 2.4 mi ENE of Marigold
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.930, -87.230

Trees were blown down on AL-257 in the town of Curry.

Thunderstorm Wind, Jefferson

When
June 15, 12:10 PM CST
Where
Jefferson County, Fultondale
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.620, -86.800

A tree was blown down on Walkers Chapel Road, between the iron bridge and Coalburg Road, blocking one lane of traffic.

Thunderstorm Wind, Jefferson

When
June 15, 12:24 PM CST
Where
Jefferson County, 1.8 mi NW of (Bhm)birmingham Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.590, -86.770

A tree was blown down onto a house on Hoke Avenue. Additional trees and power lines were blown down in the same area.

Thunderstorm Wind, Shelby

When
June 15, 12:36 PM CST
Where
Shelby County, 0.9 mi NW of Quito
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.390, -86.760

Winds were estimated around 60 mph.

Thunderstorm Wind, Tallapoosa

When
June 15, 1:09 PM CST
Where
Tallapoosa County, Camp Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.800, -85.650

A tree was blown down onto a house and truck, along Old Highway 280 near Camp Hill.

Hail, Chambers

When
June 15, 1:25 PM CST
Where
Chambers County, 1.35 mi WNW of Lafayette
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.910, -85.400

Flash Flood, Jefferson

When
June 15, 1:30 PM CST to 3:30 PM CST
Where
Jefferson County, 0.87 mi N of Greenwood to 0.73 mi N of Greenwood
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.343, -86.932

Greenwood Road, in the city of Bessemer, became temporarily impassible due to flash flooding.

Thunderstorm Wind, Cherokee

When
June 15, 2:00 PM CST to 2:20 PM CST
Where
Cherokee County, 0.72 mi SW of Blanche to 0.69 mi S of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.364, -85.610

Trees and power lines were blown down at several locations near the Blanche community, along AL-35 and CR-15.

Hail, Randolph

When
June 15, 2:30 PM CST
Where
Randolph County, 1.35 mi WNW of Wedowee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.310, -85.490

Thunderstorm Wind, Elmore

When
June 15, 3:40 PM CST
Where
Elmore County, 2.43 mi ESE of Butts Mill
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.560, -85.930

A 20 inch diameter tree was blown down onto a cable line on Gilmer avenue northwest of Tallassee.

Thunderstorm Wind, Autauga

When
June 15, 3:41 PM CST
Where
Autauga County, 0.58 mi E of Marbury
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.700, -86.470

Trees down along US highway 31 and CR 68 near Marbury.

Lightning, Elmore

When
June 15, 3:43 PM CST
Where
Elmore County, 0.48 mi NW of Eclectic
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.636, -86.035

A lightning strike damaged some electronic equipment at the Eclectic police dispatch office.

Thunderstorm Wind, Pickens

When
June 15, 4:00 PM CST
Where
Pickens County, 0.9 mi NE of Benevola
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.110, -87.960

Trees and power lines were blown down in Benevola.

Hail, Macon

When
June 15, 4:05 PM CST
Where
Macon County, 0.95 mi W of Notasulga
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.568, -85.686

Hail up to the size of golf balls was reported on AL-14, near Connection Road just west of Notasulga.

Thunderstorm Wind, Perry

When
June 15, 4:10 PM CST
Where
Perry County, 1.58 mi W of Suttle
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.529, -87.207

Several trees were blown down on CR-6 along the Cahaba River.

Thunderstorm Wind, Tuscaloosa

When
June 15, 4:45 PM CST
Where
Tuscaloosa County, 0.69 mi N of Holman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.290, -87.830

Trees were blown down on Echola Rd, near US-82 in the Sipsey Valley area.

Thunderstorm Wind, Tuscaloosa

When
June 15, 4:45 PM CST
Where
Tuscaloosa County, 5.95 mi NW of Fosters
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.150, -87.760

Trees were blown down on Gainesville Road, north of Frog Ridge Road.

Thunderstorm Wind, Pickens

When
June 15, 4:50 PM CST
Where
Pickens County, Reform
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.380, -88.020

Trees and power lines were blown down in Reform.

Thunderstorm Wind, Tuscaloosa

When
June 15, 5:10 PM CST
Where
Tuscaloosa County, 0.9 mi NE of Hagler
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.040, -87.340

Trees were blown down on US-82 at mile marker 69.

Thunderstorm Wind, Perry

When
June 15, 5:25 PM CST
Where
Perry County, 0.9 mi SW of Herberger
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.740, -87.290

Approximately 15 trees were blown down in Heiberger.

Thunderstorm Wind, Hale

When
June 15, 5:30 PM CST
Where
Hale County, 0.58 mi W of Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.700, -87.590

A tree was blown onto a house, causing minor roof damage.

Thunderstorm Wind, Jefferson

When
June 15, 6:00 PM CST
Where
Jefferson County, Hopkins
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.480, -87.080

Several pine trees were blown down near Union Hill Baptist Church.

Flash Flood, Perry

When
June 15, 6:15 PM CST to 7:30 PM CST
Where
Perry County, 3.49 mi WNW of Jericho to 3.28 mi WNW of Jericho
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.790, -87.325

A creek overflowed its banks, causing a portion of Troy Perkins Road to become temporarily impassible.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244505, 244506, 244508, 244512, 244516, 244518, 244521, 244522, 244525, 244527, 244534, 244535, 244539, 244542, 244544, 244540, 244554, 244553, 244549, 244560, 244563, 244555, 244568, 244566, 244573, 244575, 244577.